Best asthma meds to go with HIV meds?
Jan 6, 2008
Hello, I am on the medications 300mg Reyataz, 100 mg Norvir, and Truvada. I also have asthma and have had to change my steroid meds due to interactions with my protease inhibitors. Now that my company has changed prescription benefits, I can no longer afford the medication I was taking (Azmacort). I have thought of taking only my rescue inhalor if I can't get an alternative. I remember them saying Flovent was not okay, but I was wondering about Pulmicort or Asmanex? Unfortuantely, I haven't met one doctor around here that has even heard of my HIV meds, the pharmacists around here aren't too knowledgable about them, and my HIV doc is 2 hrs away and hard to get ahold of, so I often have to do extra research to ensure I am not risking getting bad interactions. If there is any insight you can give me, I would appreciate it.
Response from Dr. Wohl
The issue is that Norvir shuts down the metabolism of many drugs that pass through the liver, including inhaled steroids. The result is that these drugs can build up in the system, sending a signal to the adrenal gland that there is plenty of steroids around and to stop making any more. This can lead to two major problems: a) too much of the inhaled steroid in the system causing Cushing Syndrome (weight gain, rounding of the face, bruising) or b) Adrenal insufficiency when the steroid is abruptly stopped as the adrenal gland can not crank out the steroid to support blood pressure and other vital functions.
Some steroids are more potent than others and fluticasone (Flovent) is one of the most powerful. Triamcinolone (Azmacort) and budesonide (Pulmicort) are relatively less potent in suppressing the adrenal gland. Therefore, if you were tolerating Azmacort, Pulmicort should be okay but with any of these steroids taken with Norvir there is risk so careful monitoring for these problems and minimal usage is advisable.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Skin Could I Have Acute HIV Infection
- Diarrhea After Unprotected Vaginal Sex Worried I Have HIV
- Itchy Red Spots After Sensual Massage Sign Of HIV AIDS
- Oral Ulcers After Licking Vagina Sign Of HIV AIDS
- Pain In Penis After Reused Needle Worried I Have HIV
- Are Red Bumps All Over The Body A Sign Of An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.